Georgia, 2003

Damaging Wind in Georgia, March 20, 2003

March 20, 2003 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 20, 3:25 PM EST, 10 minutes earlier.

Area forecast discussion, Mar 20, 3:25 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED WITH TORNADO WATCH #70 INFO
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EST THU MAR 20 2003

UPDATED CWF WITH TORNADO WATCH #70 IN GA LEG. ISSUED NEW ZFP PACKAGE
EARLY WITH TORNADO WATCH.

======================= PREVIOUS DISCUSSION ========================

CURRENTLY...SVR WX ADVANCING NE ACRS OUR WESTERN GA ZONES IN VC OF
THE RRQ OF A 35-45KT LOW LVL JET AND IN ADVANCE OF AN OCCLUDED FRONT
MOVING THRU THE FL PANHANDLE. NICKEL TO BASEBALL SIZE HAS BEEN
REPORTED IN THE STRONGEST STORMS. KJAX 12Z RAOB AND LATEST WV
IMAGERY INDICATED THAT HAIL AND STRONG WINDS WOULD BE HAZARDS ACRS
THE AREA TODAY WITH DRY AIR ALOFT AND STRONG DIVERGENCE AT 300 MB.
MESOETA HELICITIES INCREASED TO NEAR 220 M2/S2 ACRS SE GA 18Z TODAY
AND ROTATION HAS BEEN NOTED IN STORMS. TORNADO WATCH #65 CONTINUES
FOR THE GA ZONES UNTIL 3 PM TODAY...WITH THE ENTIRE AREA UNDER A
SLIGHT RISK THRU 12Z FRI MORNING. TEMPS ARE IN THE LWR TO MID 80S
WITH DEW PTS IN THE LWR 70S. THE EAST COAST SEABREEZE BOUNDARY IS
TRYING TO ADVANCE INLAND...BUT STRONG WSW WINDS ARE PINNIG IT ALONG
THE COAST. EXPECT SEABREEZE BOUNDARY AND OUTFLOWS TO INTERACT THIS
AFTN...IN A VERY MOIST AND UNSTABLE AIRMASS.

SHORT TERM...SVR WX WILL COTINUE TO BE OF CONCERN AS WE HEAD INTO
TONIGHT WITH A SERIES OF TROUGHS MOVING E THROUGH THE UNSTABLE
CWA...OUTFLOWS EVERYWHERE AND THE LINGERING SEABREEZE FRONT ALONG
THE COAST. WILL MONITOR LATEST RADAR TRENDS NEAR ZFP ISSUANCE
TIME...BUT ANTICIPATE LIKELY POPS AT LEAST FOR THE EARLY EVE HOURS
FOR MUCH OF THE AREA. WILL KEEP TSRA WORDING THRU THE NIGHT...AS
ANOTHER FRONT EXTENDING FROM THE PLAINS SFC LOW APPROACHES THE AREA.
MODELS GENERALLY AGREE WITH THE PLACEMENT OF THIS FRONT EXTENDING IT
THRU THE CWA BY 18Z FRI. ATT LOOKS LIKE STRONGEST AREA OF
INSTABILITY WILL SHIFT S INTO THE FL ZONES FRI WITH THE ENTIRE AREA
REMAINING UNDER SLIGHT RISK. ANOTHER (AND HOPEFULLY THE FINAL) COLD
FRONT WILL MOVE THRU THE AREA EARLY SAT WITH NW WINDS FUNNELING INTO
THE AREA AS HIGH PRESSURE BUILDS OVER THE LWR MS VALLEY AND COLD
FRONT ADVANCES IN CENTRAL FL. NEAR CLIMO TEMPS ON TAP FOR THE
WEEKEND.

EXTENDED...A SFC LOW DEVELOPS ALONG THE LINGERING FRONTAL BOUNDARY
OVER S FL LATE SUN AND MOVES INTO THE ATLANTIC AS HIGH PRESS BUILDS
EASTWARD OVER THE NORTHERN GULF COAST. WILL GO WITH SLIGHT CHC OF
SHRA THRU EARLY MON WITH ONSHORE FLOW OVER THE AREA. WED LOOKS LIKE
A FAVORABLE SEABREEZE CONVERGENCE DAY WITH WARM SLY OVER THE AREA AS
SFC RIDGE ADVANCES OFFSHORE AND NEXT STORM SYSTEM APPROACHES THE TN
VALLEY. WILL GO WITH SLIGHT CHC POPS WED AFTN THRU THU. TEMPS
GENERALLY A FEW DEGREES ABOVE CLIMO.

MARINE...WILL CONTINUE SCA BASED ON SEA HEIGHTS AND WILL CONTINUE
HEADLINES THRU FRI. IMPROVING CONDITIONS THIS WEEKEND AS HIGH
PRESSURE BUILDS INTO THE REGION FROM THE WEST.

FIRE WX...NO CONCERNS.

CCF...
FCSTID =   24
AMG   65  78  51  73 /  70  50  20   0
SSI   65  78  56  73 /  60  60  20   0
JAX   67  82  56  77 /  60  60  20   0
SGJ   67  80  60  77 /  60  60  30   0
GNV   67  83  56  78 /  60  60  20   0
OCF   67  83  56  79 /  60  60  30   0

.JAX...
FL...TORNADO WATCH #70 THRU 9 PM FLZ020>023.
     SCA FERNANDINA BCH TO FLAGLER BCH OUT 60 NM.
GA...TORNADO WATCH #70 THRU 9 PM ALL ZONES.
     SCA ALTAMAHA SOUND TO FERNANDINA BCH OUT 60 NM.

PUBLIC...BROYLES
MARINE/FIRE WX...CARROLL
RADAR...WELSH/SHASHY
Hazardous weather outlook, Mar 20, 9:10 AM EST, 6 hours 25 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
910 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...A TORNADO WATCH IN EFFECT UNTIL 3 PM FOR ALL OF SOUTHEAST
GEORGIA...
...TORNADOES...LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING
POSSIBLE...

SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND
TORNADOES ARE POSSIBLE IN THE WATCH AREA.  ELSEWHERE SCATTERED
STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP TODAY AND
CONTINUE THROUGH THE NIGHT. STORMS WILL MOVE TOWARD THE NORTHEAST.
LOCALIZED FLOODING IS ALSO POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS
EXISTS THROUGH FRIDAY ACROSS THE FORECAST AREA. LOCALIZED HEAVY
RAINFALL IS ALSO POSSIBLE.

AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED FOR SOUTHEAST GEORGIA
COUNTIES. IN ADDITION...NORTHEAST FLORIDA SPOTTERS ARE REQUESTED TO
SELF-ACTIVATE IF WARNINGS ARE ISSUED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Mar 20, 2:24 PM EST, 1 hour 11 minutes before
GAZ134-202000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
224 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT BACON COUNTY THROUGH 3 PM...

AT 224 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES WEST OF ALMA...OR ABOUT 11
MILES EAST OF DOUGLAS...MOVING NORTHEAST AT 40 TO 45 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ALMA THROUGH 300
PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. A TORNADO WATCH REMAINS IN EFFECT UNTIL
3 PM.

SHASHY
Local storm report, Mar 20, 2:25 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
225 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0942 AM    PEARSON                   GA   .75 INCH HAIL
03/20/03   ATKINSON                       REPORTED BY EMERGENCY
                                          MANAGEMENT

1240 PM    WILLACOOCHEE              GA   .88 INCH HAIL
03/20/03   ATKINSON                       REPORTED BY EMERGENCY
                                          MANAGEMENT

1250 PM    4 SE DOUGLAS              GA   .88 INCH HAIL
03/20/03   COFFEE                         REPORTED BY SKYWARN
                                          SPOTTER CALLSIGN KF4WSK

0100 PM    15 SE DOUGLAS             GA   2.75 INCH HAIL
03/20/03   COFFEE                         BASEBALL SIZED HAIL
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0115 PM    NICHOLS                   GA   .75 INCH HAIL
03/20/03   COFFEE                         REPORTED BY COUNTY ROAD
                                          DEPARTMENT

0125 PM    ALMA                      GA   TORNADO
03/20/03   BACON                          ROTATING WALL CLOUD
                                          PULLING OTHER CLOUDS INTO
                                          STORM REPORTED BY EMERGENCY
                                          MANAGEMENT

0130 PM    ALMA                      GA   2.75 INCH HAIL
03/20/03   BACON                          BASEBALL SIZED HAIL AND
                                          FUNNEL CLOUD. REPORTED BY
                                          EMERGENCY MANAGEMENT

0130 PM    PINEY GROVE               GA   1.00 INCH HAIL
03/20/03   WAYNE                          REPORTED BY
CHURCH PASTOR

0155 PM    12 S BAXLEY               GA   1.00 INCH HAIL
03/20/03   APPLING                        REPORTED BY EMERGENCY
                                          MANAGEMENT

PTW
Special weather statement, Mar 20, 2:48 PM EST, 47 minutes before
GAZ150-151-202015-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
248 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT WARE AND PIERCE THROUGH 315 PM...

AT 248 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF
WARESBORO...OR ABOUT 12 MILES NORTHWEST OF WAYCROSS...MOVING EAST AT
35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND WARESBORO AND DIXIE UNION THROUGH 315 PM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. ADDITIONAL STORMS MAY MOVE INTO SOUTH WARE COUNTY.

SHASHY
Special weather statement, Mar 20, 3:08 PM EST, 27 minutes before
GAZ136-202100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
308 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT WAYNE COUNTY THROUGH 4 PM...

AT 308 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF SCREVEN...OR ABOUT 11
MILES NORTH OF PATTERSON...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SCREVEN...BROADHURST...
ODUM...JESUP AND DOCTORTOWN THROUGH 400 PM EST. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

SHASHY
Special weather statement, Mar 20, 3:20 PM EST, 15 minutes before
GAZ149-150-164-202100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT WARE COUNTY THROUGH 4 PM...

AT 320 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH OF AXSON...OR
ABOUT 9 MILES SOUTHEAST OF PEARSON...MOVING EAST AT 30 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MILLWOOD...AXSON...MANOR...WARESBORO...NEEDHAM...DIXIE UNION AND
DEENWOOD THROUGH 400 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Mar 20, 3:33 PM EST, 2 minutes before
GAZ136-202100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
333 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT WAYNE COUNTY THROUGH 4 PM...

AT 333 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTH OF ODUM...OR ABOUT 8 MILES
WEST OF JESUP...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND ODUM...JESUP AND DOCTORTOWN THROUGH 400
PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ware

When
March 20, 3:35 PM EST to 3:50 PM EST
Where
Ware County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
31.150, -82.217

Trees and power lines blown down across the county. Marble sized hail also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341634.